Thunderstorm Wind, Fallon
- When
- September 17, 7:12 PM MST
- Where
- Fallon County, 1.38 mi S of Baker Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.350, -104.250
An isolated severe thunderstorm produced a severe wind gust at the Baker Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An isolated severe thunderstorm produced a severe wind gust at the Baker Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 17, 1:33 PM MST, 5 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
233 PM MDT Tue Sep 17 2024
.DISCUSSION...
The rest of today through Wednesday night...
An upper level low is moving into the region, bringing a chance
for strong to severe thunderstorms through around 9 pm this
evening. The SPC has highlighted much of central and eastern MT in
a slight risk (2/5) for severe weather with much of south-central
and southeast MT in a marginal risk (1/5). With any severe
storms, the main threat is large hail and wind gusts up to 65 mph,
with pockets of heavy rain also possible. PWATs are around
150-200% of normal, however, the highest expected rainfall totals
through Wednesday are generally northwest of the CWA. There is
still a 60-80% chance of at least 1 inch of rain from Rosebud
county west. Make sure you have a way to receive warnings,
especially if you have outdoor plans this afternoon and evening.
With the above normal moisture and snow levels over the west
falling to around 9,500 feet overnight, there is a 50% chance of
at least 6 inches of snow falling over the Beartooth pass through
Wednesday night.
Overnight into Wednesday, a tight pressure gradient will give way
to stronger winds, with a 50% chance of gusts of 58 mph or
greater near the area around Big Timber to Harlowton and eastward
through Golden Valley and southwestern Yellowstone counties. As a
result, a High Wind Watch is in effect Wednesday.
Lows overnight will be in the mid 40s to mid 50s. Temperatures
Wednesday will be cooler than today, with highs generally in the
60s. Archer
Thursday through Monday...
Upper low will weaken and depart quickly to the northeast
Thursday. Some light showers may linger in the morning across
southeast Montana, but otherwise this will be a dry day w/ breezy
W-NW gradually diminishing. There may be enough diurnal
instability for some late day showers over the Beartooth-
Absarokas.
Friday through Monday will be characterized by W-NW flow and what
looks to be a series of fast-moving Pacific shortwaves. There
remains plenty of uncertainty regarding the timing and strength of
these waves, and a wide spread of QPF is shown in the ensembles,
along with a fair spread in temperatures. Until this can be
worked out, a forecast of slight (20%) pops and near to slightly
cooler than normal temps will suffice for this period of time. If
there is a sharper wave it would be cold enough to produce some
high elevation snow...so something to think about if you have
outdoor plans in the mountains this weekend. Temperatures thru
the extended period look to range from the mid 60s to mid 70s, for
now, with Friday night seeing lows drop into the upper 30s to low
40s.
JKL/Vertz
&&
.AVIATION...
Multiple rounds of showers and occasional thunderstorms are
expected to move south to north through this afternoon and evening.
With any storms, gusts to around 40 kts, pockets of heavy rain,
and local MVFR conditions are possible. Widespread showers will
continue to linger over the region overnight and through tomorrow.
Expect mountain obscuration over the Beartooth/Absaroka and Crazy
mountains. Winds will begin to strengthen around 06Z, with the
highest gusts along the western foothills reaching 40-50 kts by
mid-morning.
TS POTENTIAL TIMES TODAY:
KBIL 22-04Z
KLVM 20-06Z
KMLS 00-07Z
KSHR 20-03Z
Archer
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 053/062 053/074 050/075 047/064 045/069 047/068 046/068
99/T 71/B 02/W 31/B 12/W 23/W 21/B
LVM 045/060 044/071 043/071 039/065 038/069 041/066 040/068
99/W 61/B 12/W 22/W 12/W 23/W 21/B
HDN 050/062 051/074 047/075 044/067 042/070 044/068 043/067
99/T 81/B 02/W 31/B 12/W 22/W 31/B
MLS 054/065 055/071 049/073 045/062 044/066 045/065 045/066
98/T 81/N 11/U 21/B 22/W 22/W 21/B
4BQ 051/065 054/071 048/076 044/064 044/069 046/067 045/065
96/W 61/B 00/U 31/U 22/W 22/W 21/B
BHK 051/066 051/071 046/077 042/064 040/068 042/067 042/068
87/W 51/N 01/U 21/B 22/W 22/W 21/B
SHR 046/070 049/075 044/078 042/067 039/071 039/069 040/067
67/W 51/U 02/W 32/W 22/W 23/W 32/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from Wednesday morning through
Wednesday evening FOR ZONES 34-42-63-68-141-172-228-235.
WY...None.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
530 PM MDT Tue Sep 17 2024
MTZ036-180015-
Powder River MT-
530 PM MDT Tue Sep 17 2024
...GUSTY SHOWERS WILL IMPACT SOUTHERN POWDER RIVER COUNTY THROUGH 615
PM MDT...
At 529 PM MDT, Doppler radar was tracking strong winds associated
with showers moving into southern Powder River County.
Movement was north at 55 mph.
HAZARD...Wind gusts of 50 to 60 mph possible.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Biddle, Moorhead, Otter, and Belle Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4535 10628 4535 10624 4537 10623 4539 10499
4535 10499 4535 10504 4500 10504 4499 10627
TIME...MOT...LOC 2329Z 239DEG 49KT 4507 10556
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TesarSpecial Weather Statement
National Weather Service Billings MT
627 PM MDT Tue Sep 17 2024
MTZ037-180115-
Carter MT-
627 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT CARTER COUNTY THROUGH 715 PM
MDT...
At 627 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles southwest of Camp
Crook to near Lightning Flat. Movement was northwest at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alzada, Ridgeway, Hammond, Belltower, Capitol, Albion, Boyes, and
Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 10504 4535 10504 4535 10499 4566 10498
4565 10404 4500 10404
TIME...MOT...LOC 0027Z 142DEG 34KT 4549 10410 4502 10497
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TorgersonPreliminary Local Storm Report
National Weather Service Billings MT
705 PM MDT Tue Sep 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Non-Tstm Wnd Gst 6 SSW Biddle 45.01N 105.38W
09/17/2024 M57 MPH Powder River MT Mesonet
Mesonet station MTBID 6.2 S Biddle (MT DOT).
&&Special Weather Statement
National Weather Service Billings MT
718 PM MDT Tue Sep 17 2024
MTZ037-180200-
Carter MT-
718 PM MDT Tue Sep 17 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL CARTER COUNTY THROUGH 800
PM MDT...
At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 23 miles northwest of Ridgeway to Gustave.
Movement was north at 45 mph.
HAZARD...Wind gusts of 50 to 60 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ekalaka, Ridgeway, Belltower, Capitol, Medicine Rocks State Park, and
Mill Iron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4561 10499 4578 10498 4579 10494 4614 10494
4614 10452 4606 10452 4605 10439 4597 10439
4597 10414 4588 10414 4588 10404 4521 10404
TIME...MOT...LOC 0117Z 187DEG 38KT 4565 10491 4527 10401
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TorgersonThe national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210950.